Journal Logo

Quick Consult

Quick Consult

Symptoms: Extremity Weakness and Vomiting

Hirsch, Timothy PA-C; Burkholder, Taylor MD, MPH

Author Information
doi: 10.1097/01.EEM.0000547206.83470.42
    weakness, vomiting, thyrotoxic periodic paralysis, TPP
    weakness, vomiting, thyrotoxic periodic paralysis, TPP:
    weakness, vomiting, thyrotoxic periodic paralysis, TPP
    Figure
    Figure
    Figure
    Figure

    A previously healthy 26-year-old man complained of extremity weakness and inability to walk since waking up three hours before presentation. The weakness was worse in his lower extremities, and he also reported vomiting.

    He had no history of intravenous drug use, trauma, fevers, or back or neck pain. He recalled feeling anxious, and he reported difficulty climbing stairs in the evenings several times over the past two weeks but returned to normal by the next day.

    The patient was tachycardic to 110 bpm but afebrile with otherwise unremarkable vital signs. Sensation was intact throughout all extremities, but he had markedly decreased strength in bilateral lower extremities and mildly decreased strength in bilateral upper extremities. A fine resting tremor was present. He also had mild bilateral proptosis and a subtle goiter. Auscultation revealed a fast, irregularly irregular rhythm.

    Labs were ordered and notable for serum potassium of 1.7 mEq/L, undetectable TSH, and free T4 of 5.48 ng/dL. An ECG showed atrial fibrillation with a rapid ventricular rate.

    What is the diagnosis? How should this patient be managed?

    Find the diagnosis and case discussion on the next page.

    Diagnosis: Thyrotoxic Periodic Paralysis

    Thyrotoxic periodic paralysis (TPP) is a reversible endocrine-mediated electrolyte disorder characterized by acute skeletal muscle weakness and hypokalemia in marked hyperthyroidism. TPP can occur from any underlying cause of thyrotoxicosis, but most commonly occurs in Graves' disease in young men. (Mayo Clin Proc 2005;80[1]:99; https://mayocl.in/2P9yPRZ.) Profound intracellular shifts of potassium, due to increased sodium-potassium-ATPase pump activity, cause transient muscle weakness and paralysis. Attacks often result from ingestion of carbohydrate-rich foods or alcohol or from strenuous exercise, and onset typically occurs within hours of eating or in the early morning upon waking. (J Community Hosp Intern Med Perspect 2017;7[2]:103; http://bit.ly/2nCGXhp.)

    Patients with TPP classically present with recurrent and transient episodes lasting hours to days of bilateral lower extremity weakness ranging from mild weakness to flaccid paralysis. (J Clin Endocrinol Metab 2006;91[7]:2490; http://bit.ly/2ODPpIV.) Exam findings include decreased muscle tone, hyporeflexia, and intact sensory function. (Case Rep Emerg Med 2018 May 15;2018:5740509; http://bit.ly/2nD3yKM.)

    Figure
    Figure

    Thyroid function tests are consistent with hyperthyroidism (low serum TSH levels and high serum T3/T4). The hallmark of TTP is hypokalemia with serum potassium levels less than 3.0 mmol/L and as low as 1.1 mmol/L. (J Clin Endocrinol Metab 2006;91[7]:2490; http://bit.ly/2ODPpIV.) ECG findings often include characteristic hypokalemic changes and sinus tachycardia due to thyrotoxicosis, although many other dysrhythmias and blocks can occur. (J Thyroid Res 2014;2014:649502.)

    Treatment of thyrotoxicosis is guided by severity. Thyroid hormone levels do not correlate with severity, so thyrotoxicosis is primarily a clinical diagnosis. The Burch-Wartofsky point scale (BWPS) can help clinicians determine the likelihood of thyrotoxicosis and predict resource needs. Points are assigned for hyperthermia, tachycardia, CNS and GI effects, congestive heart failure, atrial fibrillation, and precipitating events. A score greater than 45 is consistent with thyroid storm.

    Mainstays of treatment for thyroid storm include an anti-thyroid medication (propylthiouracil or methimazole) to reduce hormone production, steroids to block conversion of T4 to T3, beta blockers, and potassium iodine one hour after administration of the anti-thyroid drug to block hormone release. Thyroid storm requires close monitoring in intensive care. Of note, TPP-related weakness typically resolves with improving serum potassium levels. Caution is advised, however, with parenteral potassium administration because of a risk of hyperkalemia after the hyperthyroidism is treated and potassium homeostasis is restored. (Endocrinol Metab Clin North Am 2006;35[4]:663.)

    The patient's BWPS was 55. He developed atrial flutter soon after arrival at the ED and required an intravenous esmolol infusion for rate control. He was given hydrocortisone and methimazole in the ED. Endocrinology was consulted, and the patient was admitted to the intensive care unit with plans for administering iodine one hour after methimazole. Further workup in the hospital, including anti-thyroid antibodies and thyroid ultrasound, was consistent with Grave's disease as the cause of the TPP. He was discharged from the hospital three days later with improving thyroid hormone levels and a plan for outpatient radioactive thyroid ablation.

    Share this article on Twitter and Facebook.

    Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

    Comments? Write to us at emn@lww.com.

    Wolters Kluwer Health, Inc. All rights reserved.